Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 123, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Oct 4, 2013, 8:33 PM CDT for Buena Vista County, Iowa. It was in force for 42 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2013, 8:33 PM CDT (01:33 UTC)
- Expired
- Oct 4, 2013, 9:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Buena Vista County, IA
The radar
The Des Moines radar (KDMX), 157 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 8:33 PM CDT | TORNADO | 5 Ssw Alta, IA | DRIVE THROUGH GARAGE COMPLETELY REMOVED. OUTBUILDINGS DESTROYED. TREES DAMAGED. |
| Oct 4, 8:35 PM CDT | TORNADO | 4 Ssw Alta, IA | POWER POLES LEANING. SMALL BRANCHES DOWN. CORNFIELDS FLATTENED. |
| Oct 4, 8:40 PM CDT | TORNADO | 6 W Storm Lake, IA | LARGE BRANCHES BROKEN. OUTBUILDINGS DAMAGED. |
| Oct 4, 8:42 PM CDT | TORNADO 0 | 5 Wnw Storm Lake, IA | DAMAGE TO ROOF OF SCHOOL. HVAC UNITS MOVED. BLEACHERS TOSSED 100 YARDS. LARGE BRANCHES DOWN. |
| Oct 4, 8:44 PM CDT | TSTM WND GST 70 | Alta, IA | LARGE TREES DOWN AROUND TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 4, 2:38 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1572 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
042
WUUS53 KFSD 050133
SVRFSD
IAC021-050215-
/O.NEW.KFSD.SV.W.0123.131005T0133Z-131005T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT FRI OCT 4 2013
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUENA VISTA COUNTY IN NORTHWEST IOWA...
* UNTIL 915 PM CDT
* AT 829 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF ALTA...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STORM LAKE AND LAKESIDE AROUND 840 PM CDT.
TRUESDALE AROUND 845 PM CDT.
ALBERT CITY AROUND 900 PM CDT.
MARATHON AROUND 905 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4262 9493 4255 9526 4256 9538 4261 9539
4268 9539 4291 9500 4291 9491 4270 9491
TIME...MOT...LOC 0133Z 231DEG 38KT 4262 9531
HAIL...<.75IN
WIND...60MPH
$$
CHAPMAN2 follow-up statements
523
WWUS53 KFSD 050151
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
851 PM CDT FRI OCT 4 2013
IAC021-050215-
/O.CON.KFSD.SV.W.0123.000000T0000Z-131005T0215Z/
BUENA VISTA IA-
851 PM CDT FRI OCT 4 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN BUENA
VISTA COUNTY UNTIL 915 PM CDT...
AT 848 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF
ALBERT CITY...AND MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
BUENA VISTA COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4262 9493 4258 9514 4270 9511 4274 9517
4280 9518 4291 9500 4291 9491 4270 9491
TIME...MOT...LOC 0151Z 221DEG 39KT 4283 9502
HAIL...0.75IN
WIND...60MPH
$$
CHAPMAN757
WWUS53 KFSD 050212
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
912 PM CDT FRI OCT 4 2013
IAC021-050222-
/O.EXP.KFSD.SV.W.0123.000000T0000Z-131005T0215Z/
BUENA VISTA IA-
912 PM CDT FRI OCT 4 2013
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BUENA VISTA COUNTY
WILL EXPIRE AT 915 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 4262 9493 4258 9514 4270 9511 4274 9517
4280 9518 4291 9500 4291 9491 4270 9491
TIME...MOT...LOC 0212Z 221DEG 39KT 4300 9481
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:50 PM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Oct 4, 2:50 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 250 PM CDT FRI OCT 4 2013 .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 247 PM CDT FRI OCT 4 2013 MAIN CONCERNS CENTER AROUND SEVERE POTENTIAL THIS EVENING THEN SOME CHANGES FOR TONIGHT INTO SATURDAY. THE FIRST FOCUS WILL BE THE SEVERE THREAT WHICH AT THIS TIME LOOKS PRETTY MUCH CONFINED TO AREAS ALONG AND SOUTH OF A VERMILLION TO SPENCER IOWA LINE. AN ENVIRONMENT VERY SUPPORTIVE OF SEVERE WEATHER CONTINUES TO BECOME MORE ORGANIZED OVER NEBRASKA THIS AFTERNOON. TWO FRONTS ARE IN PLACE...ONE JUST SNEAKING INTO PARTS OF NORTHWEST IOWA AND ANOTHER NEAR INTERSTATE 80 IN NEBRASKA. THE SOUTHERN BOUNDARY HOLDS THE MOST POTENTIAL FOR SEVERE THUNDERSTORM PRODUCTION AND PRODUCING TORNADOES BUT IT WILL CONTINUE TO LIFT NORTHWARD THROUGH THE AFTERNOON...POSSIBLY CREEPING INTO THE FAR SOUTHERN CWA. WITH SURFACE TO 1KM BULK SHEAR VALUES ABOUT 25 KNOTS AND DEEPER LAYER SHEAR CLOSER TO 50 KNOTS. WITH THE DEEPENING LOW PRESSURE SHIFTING NORTH THROUGH THE EVENING THIS SHOULD SET UP A WINDOW OF POTENTIAL FROM ABOUT 5 TO 10 PM WHERE SEVERE STORMS WILL BE POSSIBLE. OTHERWISE INCREASED LOWS A BIT AS THE LOW WRAPS UP FARTHER TO THE WEST AND SOUTHERLY FLOW REMAINS IN PLACE. WITH THE LOW PRESSURE FARTHER WEST TEMPERATURES WILL BE JUST A TOUCH HIGHER BUT THE BIG DIFFERENCE WILL BE LESS WIND OVER MOST OF THE AREA AND A SLOWER EASTWARD PROGRESSION OF THE DEFORMATION BAND. ALSO...JUST HAVE A CHANCE FOR SNOW IN THE FAR WEST DURING THE MORNING AS MOST SOUNDINGS ARE NOT SUPPORTIVE OF SNOWFALL. DO EXPECT MOST LOCATIONS TOMORROW TO GET A LITTLE RAIN WITH THE FAR EASTERN CWA POSSIBLY DRY UNTIL MID AFTERNOON. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 247 PM CDT FRI OCT 4 2013 ALL GUIDANCE SINCE LAST NIGHT HAS BEEN POINTING TO A LATER EXIT OF THIS SYSTEM THAN WE HAD BEEN CARRYING BEFORE AS THE UPPER LOW COMES UP INTO OUR AREA THEN BEGINS TO EXIT SLOWLY TO THE EAST SOUTHEAST. THIS MEANS CLOUDS AND RAIN HANGING AROUND MOST OF SATURDAY NIGHT...THEN SLOW ENDING OF THE RAIN AND DECREASING CLOUDS FOR SUNDAY. EVEN GOING WITH A CONSENSUS IS QUITE A SLOWDOWN FROM YESTERDAY...THOUGH MUCH OF THIS WAS WELL TAKEN CARE OF ON THE NIGHT FORECAST. THE UPPER LOW ITSELF WILL KEEP MID LEVEL SUPPORT FOR LIGHT RAIN GOING A WHILE...AND THE SC CLOUD DECK SPREADING OVER THE AREA LOOKS PRETTY SOLID. THE GFS AND GEM ARE EVEN SLOWER THAN THE NAM... AMD THOUGH A COMPROMISE MIGHT STILL BE A TAD FAST...THAT SEEMS THE BEST WAY TO GO GIVEN THE VERY DEFINITE CLEARING TAKING PLACE BY SUNDAY EVENING. MONDAY SHOULD THEN BE A SUNNY DAY OVER THE AREA. TEMPERATURES OF COURSE WILL BE ON THE COOL SIDE STILL...BUT THE SLOWER MOVEMENT OF THE SYSTEM WILL PUT THE CLAMPS ON ANY THOUGHT OF A FROSTY NIGHT WE MIGHT HAVE HAD FOR LATE SATURDAY NIGHT. HIGH TEMPERATURES SUNDAY SHOULD BE ABOUT THE SAME AS FOR SATURDAY IN OUR FAR EAST...WHILE A LITTLE RECOVERY IS EXPECTED TO THE WEST AS CLOUDS START TO DECREASE FROM THAT DIRECTION. A LITTLE WARMING IS EXPECTED TO AGAIN PREVENT A FROST/FREEZE SUNDAY NIGHT...THEN MONDAY WILL SEE NICE WARMING TO THE MID TO UPPER 60S WITH A RELATIVELY LIGHT BREEZE. TUESDAY THROUGH THURSDAY LOOK DRY AND MILD WITH RIDGING STRENGTHENING OVER THE PLAINS...AS MAJOR TROUGH BEGINS TO FIG NEAR THE PACIFIC COAST. THE DRY PART OF THIS REGIME EXTENDS OVER ALL LEVELS...SO SKIES SHOULD BE PRETTY CLEAR. FRIDAY LOOKS CONTINUED MILD...BUT WILL GO WITH THE EXTENDED GUIDANCE ON INCLUDING A CHANCE OF SHOWERS OR STORMS...AS ABOVE MENTIONED TROUGH PROGRESSES SLOWLY CLOSER. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING) ISSUED AT 636 AM CDT FRI OCT 4 2013 OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE FIRST FEW HOURS OF THE TAF PERIOD BUT WILL GRADUALLY DIMINISH BY MID MORNING. THUNDERSTORM ACTIVITY IS EXPECTED TO REDEVELOP BY LATE AFTERNOON WITH SOME STRONG TO SEVERE STORMS POSSIBLE MAINLY IN FAR SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...NORTHWEST IOWA AND FAR SOUTHERN MINNESOTA. STRONG WIND SQUALLS AND HAIL ARE POSSIBLE WITH THE STRONGEST STORMS...WITH AN ISOLATED TORNADO THREAT. OCCASIONAL RAIN WILL ALSO BE POSSIBLE ELSEWHERE. ADDITIONALLY...LOW CLOUDS...FOG AND DRIZZLE ACROSS MUCH OF THE AREA THIS MORNING AND WILL LIFT SLIGHTLY THROUGH LATE MORNING. MVFR TO IFR CEILINGS AND VISIBILITY WILL ALSO BE POSSIBLE WITH SHOWERS AND THUNDERSTORMS. THUNDERSTORMS WILL TRANSITION TO OCCASIONAL RAIN OVERNIGHT...WHILE STRONG NORTHERLY WINDS DEVELOP ON THE BACK SIDE OF THE LOW IN SOUTH CENTRAL SOUTH DAKOTA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM... AVIATION...
Hazardous weather outlook, Oct 4, 10:42 AM CDT, 9 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1042 AM CDT FRI OCT 04 2013 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1042 AM CDT FRI OCT 04 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH EARLY AFTERNOON...ALTHOUGH NONE ARE EXPECTED TO BE SEVERE. AFTER ABOUT 400 PM CDT SCATTERED SUPERCELLS ARE EXPECTED TO DEVELOP SOUTH OF A VERMILLION TO JACKSON MINNESOTA LINE. SOUTH OF THIS LINE HAIL TO THE SIZE OF TENNIS BALLS...WIND GUSTS TO 70 MPH AND TORNADOES WILLA LL BE POSSIBLE. THERE WILL ALSO BE THE POTENTIAL FOR A STRONG TORNADO SOUTH OF AN ELK POINT TO SPENCER IOWA LINE...ESPECIALLY FROM 500 PM CDT TO 800 PM CDT. THE THREAT FOR SEVERE WEATHER SHOULD QUICKLY DECREASE AFTER 800 PM CDT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NORTHWEST WINDS COULD GUST TO AROUND 35 MPH IN SOUTH CENTRAL SOUTH DAKOTA ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 400 PM CDT...ESPECIALLY IN NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Oct 4, 6:53 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
653 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM FUNNEL CLOUD 8 WSW ANTHON 42.34N 96.01W
10/04/2013 WOODBURY IA FIRE DEPT/RESCUE
&&
TRMLocal storm report, Oct 4, 7:02 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
702 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TORNADO 5 E MOVILLE 42.49N 95.97W
10/04/2013 WOODBURY IA TRAINED SPOTTER
MILE WIDE TORNADO PRODUCING MAJOR DAMAGE
&&
TRMLocal storm report, Oct 4, 7:12 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
712 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM HAIL 7 W WASHTA 42.58N 95.86W
10/04/2013 E1.00 INCH PLYMOUTH IA EMERGENCY MNGR
&&
TRMLocal storm report, Oct 4, 7:38 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
738 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM TORNADO 2 N HINTON 42.65N 96.29W
10/04/2013 PLYMOUTH IA BROADCAST MEDIA
&&
TRMLocal storm report, Oct 4, 7:40 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TORNADO QUIMBY 42.63N 95.64W
10/04/2013 CHEROKEE IA TRAINED SPOTTER
MAJOR DAMAGE FROM TORNADO IN QUIMBY
&&
TRMLocal storm report, Oct 4, 7:59 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
759 PM CDT FRI OCT 04 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0746 PM TORNADO 1 S CHEROKEE 42.74N 95.55W
10/04/2013 CHEROKEE IA LAW ENFORCEMENT
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:22 PM CDT | Tornado Warning | FSD | Cherokee | 38 min |
| Oct 4, 7:25 PM CDT | Tornado Warning | FSD | Plymouth | 35 min |
| Oct 4, 7:54 PM CDT | Tornado Warning | FSD | Buena Vista, Cherokee | 36 min |
| Oct 4, 8:27 PM CDT | Tornado Warning | FSD | Buena Vista, Clay | 33 min |
| Oct 4, 8:55 PM CDT | Tornado Warning | FSD | Clay | 20 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.